Phalaris toxicoses

Attention! This is a potentially life-threatening condition for your horse. Time is of the essence, contact your veterinarian immediately.Find a Vet

Phalaris Toxicoses

Phalaris Staggers, Phalaris Sudden Death

Phalaris toxicoses is caused by ingestion of Phalaris genus, most frequently bulbous canarygrass (Phalaris aquatica, reed canarygrass (P. arundinacea), paradoxa grass (P. paradoxa), and sunolgrass (P. coerulescens). It generally presents in one of two forms---as 'staggers' or as a 'sudden death' syndrome in horses.

Phalaris spp are drought-tolerant grasses that are found most commonly growing in pastures during the spring and autumn months. The plants contain a number of different secondary metabolites implicated to cause phalaris toxicoses, including indole alkaloids (N-methyltyramine (NMT), N-dimethyltryptamine (DMT), 5-methoxy-N,N-dimethyltryptamine (5-MeO-DMT)) and tryptamine alkaloids (Gramine) which can affect both cardiac and neurological function in horses.

Although outbreaks of poisonings have occurred worldwide, Australia has a higher prevalence of phalaris toxicity. Horses are at a greater risk of toxicoses when Phalaris plants are young and undergoing rapid growth. Soil cobalt levels have been associated with outbreaks.

Symptoms

Hyperexcitability
Muscle tremors
Head nodding
Altered gait
Paresis
Convulsions
Death
Ear twitching
70%
Lethargy
70%
Heavy panting
70%
Falling
70%

Diagnosis

  • Clinical signs
  • Geographical region
  • History
  • Laboratory testing of pasture

Treatment


TreatmentDetails
Supportive treatment
Removal from source of plants

Scientific Research References

Good Overviews

  •  icon
  •  icon
  •  icon
  •  icon
  •  icon
  •  icon

Seasonality

WinterSpringSummerAutumn